Electronic Journal of Probability

Euclidean partitions optimizing noise stability

Steven Heilman

Full-text: Open access

Abstract

The Standard Simplex Conjecture of Isaksson and Mossel asks for the partition $\{A_{i}\}_{i=1}^{k}$ of $\mathbb{R}^{n}$ into $k\leq n+1$ pieces of equal Gaussian measure of optimal noise stability.  That is, for $\rho>0$, we maximize$$\sum_{i=1}^{k}\int_{\mathbb{R}^{n}}\int_{\mathbb{R}^{n}}1_{A_{i}}(x)1_{A_{i}}(x\rho+y\sqrt{1-\rho^{2}})e^{-(x_{1}^{2}+\cdots+x_{n}^{2})/2}e^{-(y_{1}^{2}+\cdots+y_{n}^{2})/2}dxdy.$$Isaksson and Mossel guessed the best partition for this problem and proved some applications of their conjecture. For example, the Standard Simplex Conjecture implies the Plurality is Stablest Conjecture. For $k=3,n\geq2$ and $0<\rho<\rho_{0}(k,n)$, we prove the Standard Simplex Conjecture. The full conjecture has applications to theoretical computer science and to geometric multi-bubble problems (after Isaksson and Mossel).

Article information

Source
Electron. J. Probab., Volume 19 (2014), paper no. 71, 37 pp.

Dates
Accepted: 15 August 2014
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465065713

Digital Object Identifier
doi:10.1214/EJP.v19-3083

Mathematical Reviews number (MathSciNet)
MR3256871

Zentralblatt MATH identifier
1364.60010

Subjects
Primary: 68Q25: Analysis of algorithms and problem complexity [See also 68W40]

Keywords
Standard simplex plurality optimization MAX-k-CUT Unique Games Conjecture

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Heilman, Steven. Euclidean partitions optimizing noise stability. Electron. J. Probab. 19 (2014), paper no. 71, 37 pp. doi:10.1214/EJP.v19-3083. https://projecteuclid.org/euclid.ejp/1465065713


Export citation

References

  • Andrews, George E.; Askey, Richard; Roy, Ranjan. Special functions. Encyclopedia of Mathematics and its Applications, 71. Cambridge University Press, Cambridge, 1999. xvi+664 pp. ISBN: 0-521-62321-9; 0-521-78988-5
  • Austrin, Per. Towards sharp inapproximability for any 2-CSP. SIAM J. Comput. 39 (2010), no. 6, 2430–2463.
  • Borell, Christer. Geometric bounds on the Ornstein-Uhlenbeck velocity process. Z. Wahrsch. Verw. Gebiete 70 (1985), no. 1, 1–13.
  • M. Braverman, K. Makarychev, Y. Makarychev, and A. Naor. The Grothendieck constant is strictly smaller than Krivine's bound. Forum Math. Pi, 1:e4, 42, 2013.
  • Chatterjee, Sourav. A generalization of the Lindeberg principle. Ann. Probab. 34 (2006), no. 6, 2061–2076.
  • Corneli, J.; Corwin, I.; Hurder, S.; Sesum, V.; Xu, Y.; Adams, E.; Davis, D.; Lee, M.; Visocchi, R.; Hoffman, N. Double bubbles in Gauss space and spheres. Houston J. Math. 34 (2008), no. 1, 181–204.
  • R. Eldan. A two-sided estimate for the Gaussian noise stability deficit. Preprint, arXiv:1307.2781, 2013.
  • Frieze, Alan; Jerrum, Mark. Improved approximation algorithms for MAX $k$-CUT and MAX BISECTION. Integer programming and combinatorial optimization (Copenhagen, 1995), 1–13, Lecture Notes in Comput. Sci., 920, Springer, Berlin, 1995.
  • Gross, Leonard. Logarithmic Sobolev inequalities. Amer. J. Math. 97 (1975), no. 4, 1061–1083.
  • Heilman, Steven; Jagannath, Aukosh; Naor, Assaf. Solution of the propeller conjecture in $\Bbb{R}^ 3$. Discrete Comput. Geom. 50 (2013), no. 2, 263–305.
  • S. Heilman, E. Mossel, and J. Neeman. Standard simplices and pluralities are not the most noise stable. preprint, arXiv:1403.0885, 2014.
  • Isaksson, Marcus; Mossel, Elchanan. Maximally stable Gaussian partitions with discrete applications. Israel J. Math. 189 (2012), 347–396.
  • Khot, Subhash; Kindler, Guy; Mossel, Elchanan; O'Donnell, Ryan. Optimal inapproximability results for MAX-CUT and other 2-variable CSPs? SIAM J. Comput. 37 (2007), no. 1, 319–357.
  • Khot, Subhash; Naor, Assaf. Approximate kernel clustering. Mathematika 55 (2009), no. 1-2, 129–165.
  • Khot, Subhash; Naor, Assaf. Grothendieck-type inequalities in combinatorial optimization. Comm. Pure Appl. Math. 65 (2012), no. 7, 992–1035.
  • Khot, Subhash; Naor, Assaf. Sharp kernel clustering algorithms and their associated Grothendieck inequalities. Random Structures Algorithms 42 (2013), no. 3, 269–300.
  • Ledoux, Michel. Isoperimetry and Gaussian analysis. Lectures on probability theory and statistics (Saint-Flour, 1994), 165–294, Lecture Notes in Math., 1648, Springer, Berlin, 1996.
  • E. Mossel and J. Neeman. Robust optimality of Gaussian noise stability. Preprint, arXiv:1210.4126, 2012.
  • Mossel, Elchanan; O'Donnell, Ryan; Oleszkiewicz, Krzysztof. Noise stability of functions with low influences: invariance and optimality. Ann. of Math. (2) 171 (2010), no. 1, 295–341.
  • Raghavendra, Prasad; Steurer, David. Towards computing the Grothendieck constant. Proceedings of the Twentieth Annual ACM-SIAM Symposium on Discrete Algorithms, 525–534, SIAM, Philadelphia, PA, 2009.
  • Stein, Elias M. Singular integrals and differentiability properties of functions. Princeton Mathematical Series, No. 30 Princeton University Press, Princeton, N.J. 1970 xiv+290 pp.